Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 18, 2017, 6:45 PM EDT for Lewis County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 6:45 PM EDT (22:45 UTC)
- Expired
- May 18, 2017, 7:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 22 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356 WWUS81 KBUF 182245 SPSBUF Special Weather Statement National Weather Service Buffalo NY 645 PM EDT THU MAY 18 2017 NYZ008-182330- Lewis- 645 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY... At 645 PM EDT, a strong thunderstorm was located near Highmarket, or 15 miles northwest of Boonville, moving northeast at 55 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Lowville, Whetstone Gulf State Park, Highmarket, Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Lyons Falls and Constableville. LAT...LON 4350 7562 4366 7573 4395 7515 4364 7511 TIME...MOT...LOC 2245Z 243DEG 47KT 4362 7558 $$ Church
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 18, 4:00 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 18, 4:00 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
400 PM EDT Thu May 18 2017
.SYNOPSIS...
Ahead of a cold front scattered showers and thunderstorms will
develop this afternoon and remain across the region through the
evening hours. This cold front will drop southward through the
Eastern Great Lakes region after midnight, pushing much of the
showers southward, while also suppling the region with cooler air. A
cool northerly flow tomorrow will linger clouds through much of the
day, with temperatures well below normal.
&&
.NEAR TERM /THROUGH FRIDAY/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF WESTERN
AND CENTRAL NEW YORK.
SPC Mesoscale analysis displays the greatest instability inland
towards the Genesee Valley and Finger Lakes region where dewpoints
in the lower 60s, and air temperatures in the mid 80s are producing
SBCAPE values towards 2000 J/KG. Southerly moisture transport will
maintain PWATS around an inch and a half and within the peak
afternoon heating the isolated thunderstorms across the Western
Southern Tier should expand northeastward towards the Finger Lakes
region. Lake breeze boundary will serve a boundary for storms
through this evening. The core of the LLJ will remain across
Lake Erie and towards Lake Ontario this afternoon, not
coinciding with the stronger inland instability.
This activity will drift northeastward with the mean synoptic flow,
and another round of showers and thunderstorms will form this
evening as a cold front drops towards the region. A cold front,
currently across the central Great Lakes, will drop to just north of
the lakes this evening. With moisture remaining ahead of the front
and the sparse nature of afternoon storms, there should remain
plenty of instability to support thunderstorms, strong to severe
into the evening hours. The later in the night frontal passage and
upper level trough axis remaining just to the west is not conducive
to a widespread formation of storms. As the lake breeze boundary
weakens this evening, and the cold front and its associated lift
pushes southward will continue with chance PoPs for showers and
thunderstorms.
Warm evening temperatures with a touch of humidity will continue
surface based CAPE values of 1000 to 1500 J/KG through the evening.
A passing core of a 45 to 50 knot LLJ will maintain strong to
potentially severe storms. With WBZ ranging from 9 to 11k feet will
maintain the mention of small hail in the forecast, while a
unidirectional wind profile will support any cluster of
thunderstorms could bring damaging wind gusts.
The cold front will cross the region between midnight and 8am, well
after the greater instability, and this front will likely yield just
a few trailing showers, mainly from the Genesee Valley eastward late
tonight and into early Friday morning.
Friday will be starkly different than today as a cool northerly flow
will pass across the region. With lingering moisture in the lower
levels a few showers will remain possible from roughly the Genesee
Valley eastward, with perhaps a sprinkle farther southward towards
the Niagara Frontier. The northerly flow will maintain a deck of
stratus clouds through much of the day before high pressure brings a
drier airmass, eroding the clouds from north to south through the
afternoon hours.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
On Friday night, high pressure centered south of Hudson Bay will
ridge southward into our region. Winds will be on the light side,
but not completely calm resulting in marginal radiational cooling
conditions. Lows will mainly be in the lower 40s, but temperatures
will drop into the mid to upper 30s across the North Country where
patchy frost is possible.
The surface high and mid/upper level ridging should keep the area
dry on Saturday. A warm frontal boundary will sharpen to our south
during the day, which will keep temperatures below normal with highs
in the 60s. Also, mid level clouds from this warm front will start to
spread in the region from SW-NE Saturday afternoon.
On Saturday night, model consensus brings the mid-level thermal
gradient into the region. This may result in some showers Saturday
night, mainly across western portions of the cwa. Clouds from the
mid-level boundary and increasing southeasterly winds will limit
radiational cooling with lows in the 50s in most areas. Only the
North Country which is closest to the departing surface ridge will
have any chance to cool with lows in the mid to upper 40s.
Sunday should be the warmest day of the period, as warm air surges
northwards across the region ahead of the approaching low, with
temperatures climbing back into the mid to upper 70s. Meanwhile,
showers and thunderstorms will become more widespread as the warm
front continues to move northward across the region. Due to the
convective nature of this, Sunday will not be a complete washout
even though there may be a couple rounds of showers due to the
boundary, and then again from diurnally driven instability.
Model consensus continues to suggest the steadiest activity will
move through Sunday night, just ahead of the cold front. A fairly
solid line is expected with a deep SSW flow which will tap into some
moisture from the Gulf of Mexico. Because of this will increase PoPs
to categorical, with rainfall amounts likely to average between a
half an inch and an inch. Overnight temperatures will still be on
the warm side, largely depending on the timing of the front.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
In general there is better than average agreement among long range
model guidance with 00/06Z ECMWF/GFS/GGEM guidance showing the same
general pattern with only minor differences in timing and
temperatures. The ECMWF is about 6 hours faster and slightly warmer
than GFS and GGEM guidance, with a consensus providing the most
likely solution.
A cold front will move to the east of the area on Monday, with some
showers lingering depending on the progression of this front.
Conditions will dry from west to east during the day, with below
normal high temperatures (in the 60s) behind the front.
A ridge of high pressure will build in behind the front, providing
dry weather Monday night and most of Tuesday. Temperatures will warm
a bit with highs in the upper 60s to lower 70s. Tuesday will
probably be the most pleasant day of the week as another slow moving
upper level trough is forecast to cut off across the region mid-week.
Model guidance suggests there will be a sharp trough or cut off low
to our west on Wednesday, and then across New York state on
Thursday. This will lead to a wet pattern, with below normal
temperatures. Given model agreement, the forecast hedges higher than
consensus guidance for the PoPs. This will result in showers for
Wednesday and Thursday, though there should be periods of dry
weather as well. Two-day rainfall amounts from this system are
likely to average around an inch, but will vary by location.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
For the 18Z TAFS VFR flight conditions were found, with a gusty wind
across the TAF region. Expect these strong southwest winds to
continue to around sunset, at which time falling mixing layer
heights will decouple from the LLJ, as well as weakening lake breeze
circulations.
Showers and thunderstorms will develop today, first along lake
breeze boundaries, including near the KJHW terminal, and later ahead
of a cold front. Activity will be scattered and for now will only
include a VCTS in the TAFS.
The cold front will drop southward across the TAF region between 04Z
and 12Z and push much of the shower activity southward. Moisture
will linger, and with a northerly flow tomorrow a deck of MVFR
stratus will form in the late overnight hours and will likely linger
through the remainder of the TAF period.
Outlook...
Friday afternoon...improving to VFR.
Friday night and Saturday...VFR.
Saturday night...Mainly VFR. A chance of showers and thunderstorms.
Sunday through early Monday morning...VFR/MVFR. Showers and
thunderstorms likely.
Later Monday and Tuesday...Mainly VFR.
&&
.MARINE...
A stiff southwest wind over the cooler and stable lakes will
produce the strongest winds inland across the Niagara River, and
then through the Saint Lawrence Valley. Will continue with small
craft advisories here through the evening.
A cold front will drop across the lakes tonight with a northerly
flow following. Winds may briefly approach small craft conditions
towards dawn on the southern shore of Lake Ontario, but the brief
nature to the stronger winds and waves remaining under three feet
will not bring enough confidence for a SCA. High pressure will then
approach the lakes Friday and Saturday bringing a period of non-SCA
conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 11 PM EDT this evening for NYZ001>003-007-
010-011.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 8 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...THOMAS
NEAR TERM...RSH/THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...THOMAS
MARINE...THOMASHazardous weather outlook, May 18, 6:36 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 636 PM EDT Thu May 18 2017 NYZ005-006-008-021-192245- Northern Cayuga-Oswego-Lewis-Allegany- 636 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-192245- Jefferson- 636 PM EDT Thu May 18 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010-011-192245- Niagara-Orleans-Monroe-Northern Erie-Genesee- 636 PM EDT Thu May 18 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-012>014-019-020-085-192245- Wayne-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Southern Erie- 636 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-192245- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 636 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, May 18, 6:06 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
606 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL FULTON 43.32N 76.42W
05/18/2017 M1.50 INCH OSWEGO NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1701109
SJWLocal storm report, May 18, 6:08 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
608 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 N PALERMO 43.40N 76.28W
05/18/2017 M1.75 INCH OSWEGO NY TRAINED SPOTTER
GOLF BALL SIZED HAIL
&&
EVENT NUMBER BUF1701110
SJWSpecial weather statement, May 18, 6:17 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
617 PM EDT THU MAY 18 2017
NYZ021-182245-
Allegany-
617 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...
At 616 PM EDT, a strong thunderstorm was located near Shinglehouse,
or 12 miles southwest of Wellsville, moving east at 35 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Wellsville, Alfred, Whitesville, Scio, Bolivar, Andover, Alma,
Richburg, Stannards and Paynesville.
LAT...LON 4200 7822 4206 7823 4222 7796 4227 7774
4200 7775
TIME...MOT...LOC 2216Z 259DEG 29KT 4199 7811
WelchLocal storm report, May 18, 6:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
628 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 3 S CENTRAL SQUARE 43.25N 76.14W
05/18/2017 M1.50 INCH OSWEGO NY BROADCAST MEDIA
&&
EVENT NUMBER BUF1701111
SJWLocal storm report, May 18, 6:43 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
643 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG NEW BREMEN 43.84N 75.44W
05/18/2017 LEWIS NY LAW ENFORCEMENT
TREES DOWN IN NEW BREMEN
&&
EVENT NUMBER BUF1701112
SJWSpecial weather statement, May 18, 6:45 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 645 PM EDT THU MAY 18 2017 NYZ008-182330- Lewis- 645 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY... At 645 PM EDT, a strong thunderstorm was located near Highmarket, or 15 miles northwest of Boonville, moving northeast at 55 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Lowville, Whetstone Gulf State Park, Highmarket, Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Lyons Falls and Constableville. LAT...LON 4350 7562 4366 7573 4395 7515 4364 7511 TIME...MOT...LOC 2245Z 243DEG 47KT 4362 7558 Church
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:35 PM EDT | Special Weather Statement | BUF | Chautauqua | 25 min |
| May 18, 1:38 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 52 min |
| May 18, 2:36 PM EDT | Special Weather Statement | BUF | Wyoming | 24 min |
| May 18, 2:41 PM EDT | Special Weather Statement | BUF | Ontario | 34 min |
| May 18, 3:13 PM EDT | Special Weather Statement | BUF | Wyoming | 32 min |
| May 18, 3:17 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie, Wyoming | 43 min |
| May 18, 3:22 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 38 min |
| May 18, 3:51 PM EDT | Special Weather Statement | BUF | Livingston, Ontario | 24 min |
| May 18, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario, Wyoming | 48 min |
| May 18, 4:05 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 40 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 51 min |
| May 18, 5:25 PM EDT | Special Weather Statement | BUF | Cayuga | 35 min |
| May 18, 5:28 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 47 min |
| May 18, 5:41 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 64 min |
| May 18, 5:51 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| May 18, 6:17 PM EDT | Special Weather Statement | BUF | Allegany | 28 min |
| May 18, 6:17 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 28 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.